Year 2019, Volume 5, Issue 2, Pages 410 - 412 2019-03-04

Tingling in tongue due to alprazolam and paroxetine-induced hypergabaergic activity

Barış Önen Ünsalver [1] , Alper Evrensel [2] , Mehmet Emin Ceylan [3]

127 361

Paroxetine is a commonly used serotonin-reuptake inhibitor for the treatment of various psychiatric disorders. Available literature is sparse with cases of paresthesia that occur during withdrawal of paroxetine, there are fewer reports of paresthesia during the initiation. Here we report a case of panic disorder who experienced tingling of the tongue during the initiation phase of paroxetine, and whose paresthesia resolved only after the withdrawal of the drug. When paroxetine was introduced, the patient was already on alprazolam monotherapy. Therefore, the previously activated GABAergic state with alprazolam was probably further augmented with paroxetine. We suggest that the serotonin receptor supersensitivity related to panic disorder might have been a vulnerability factor for paresthesia, and the hypergabaergic state caused by alprazolam and paroxetine combination made the paresthesia evident in our case. This is the first report of a case with paresthesia in a combination of alprazolam and paroxetine. We might suggest that in patients who develop paresthesia during psychotropic use, the clinician's first step might be to just decrease the dosage of the drugs before further clinical and laboratory evaluation of the patient for paresthesia. 

paresthesia, paroxetine, alprazolam, hypergabaergic state
  • [1] Aursnes I, Gjertsen MK. Common adverse events associated with an SSRI: meta-analysis of early paroxetine data. Pharmacoepidemiol Drug Saf 2008:17:707-13.
  • [2] Black K, Shea C, Dursun S, Kutcher S. Selective serotonin reuptake inhibitor discontinuation syndrome: proposed diagnostic criteria. J Psychiatry Neurosci 2000:25:255-61.
  • [3] Price JS, Waller PC, Wood SM, MacKay AV. A comparison of the post-marketing safety of four selective serotonin re-uptake inhibitors including the investigation of symptoms occurring on withdrawal. Br J Clin Pharmacol 1996;42:757-63.
  • [4] Coupland NJ, Bell CJ, Potokar JP. Serotonin reuptake inhibitor withdrawal. J Clin Psychopharmacol 1996:16:356-62.
  • [5] Berigan TR, Cannard AW, Cannard KR. Transient, paroxysmal, shock-like paresthesias associated with paroxetine initiation. J Clin Psychiatry 1997;58:175-6.
  • [6] Duggal HS. Paroxetine-induced limb anesthesia. Gen Hosp Psychiatry 2003:25:51-2.
  • [7] Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981:30:239-45.
  • [8] Alomar MJ. Factors affecting the development of adverse drug reactions. Saudi Pharm J 2014:22:83-94.
  • [9] Katzelnick DJ, Saidi J, Vanelli MR, Jefferson JW, Harper JM, McCrary KE. Time to response in panic disorder in a naturalistic setting: combination therapy with alprazolam orally disintegrating tablets and serotonin reuptake inhibitors compared to serotonin reuptake inhibitors alone. Psychiatry (Edgmont) 2006:3:39-49.
  • [10] Calvo G, García-Gea C, Luque A, Morte A, Dal-RéR, Barbanoj M. Lack of pharmacologic interaction between paroxetine and alprazolam at steady state in healthy volunteers. J Clin Psychopharmacol 2004:24:268-76.
  • [11] Kahn RS, Asnis GM, Wetzler S, van Praag HM. Neuroendocrine evidence for serotonin receptor hypersensitivity in panic disorder. Psychopharmacology (Berl) 1988:96:360-4.
  • [12] Harada T, Sakamoto K, Ishigooka J. Incidence and predictors of activation syndrome induced by antidepressants. Depress Anxiety 2008:25:1014-9.
  • [13] Smith DE, Wesson DR, Sabnani SA. Benzodiazepine and other sedative-hypnotic dependence. In: Gabbard GO, ed., Gabbard’s Treatments of Psychiatric Disorders, 4th ed. Arlington VA:American Psychiatric Publishing; 2007, p.209.
  • [14] Raj A, Sheehan D. Benzodiazepines. In: Schatzberg AF, Nemeroff CB, eds., The American Psychiatric Publishing Textbook of Psychopharmacology, 3rd ed. Arlington VA:American Psychiatric Publishing; 2003, pp.274-375.
  • [15] Bhagwagar Z, Wylezinska M, Taylor M, Jezzard P, Matthews PM, Cowen PJ. Increased brain GABA concentrations following acute administration of a selective serotonin reuptake inhibitor. Am J Psychiatry 2004:161:368-70.
Primary Language en
Subjects Health Care Sciences and Services
Journal Section Case Reports
Authors

Orcid: 0000-0002-3195-7564
Author: Barış Önen Ünsalver (Primary Author)
Institution: Department of Medical Documentation and Secreriat, Üsküdar University, Vocational School of Health Services, İstanbul, Turkey
Country: Turkey


Orcid: 0000-0001-7037-0240
Author: Alper Evrensel
Institution: Department of Psychology, Üsküdar University, İstanbul, Turkey
Country: Turkey


Orcid: 0000-0003-4680-3354
Author: Mehmet Emin Ceylan
Institution: Departments of Psychology and Philosophy, Üsküdar University, İstanbul, Turkey
Country: Turkey


Dates

Publication Date: March 4, 2019

EndNote %0 The European Research Journal Tingling in tongue due to alprazolam and paroxetine-induced hypergabaergic activity %A Barış Önen Ünsalver , Alper Evrensel , Mehmet Emin Ceylan %T Tingling in tongue due to alprazolam and paroxetine-induced hypergabaergic activity %D 2019 %J The European Research Journal %P -2149-3189 %V 5 %N 2 %R doi: 10.18621/eurj.402017 %U 10.18621/eurj.402017